Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 507, NWS Norman, OK

December 30, 2002Coal County, Hughes County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Dec 30, 2002, 11:48 AM CST for Coal County, Hughes County, Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 30, 2002, 11:48 AM CST (17:48 UTC)
Expired
Dec 30, 2002, 12:30 PM CST
In force
42 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Coal County, OK, Hughes County, OK

The radar

The Norman radar (KTLX), 104 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 30, 10:55 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 5.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

514 
WUUS54 KOUN 301748
SVROKC
OKC029-063-301830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1147 AM CST MON DEC 30 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES
  IN OKLAHOMA...
  COAL
  HUGHES

* UNTIL 1230 PM CST

* AT 1147 AM CST...DOPPLER RADAR DETECTED A LINE OF SEVERE
  THUNDERSTORMS FROM 5 MILES SOUTH OF HOLDENVILLE TO COALGATE...
  MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 70 MPH ARE LIKELY 
WITH THIS LINE OF SEVERE THUNDERSTORMS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3507 9645 3477 9638 3446 9644 3445 9620
          3453 9611 3506 9609 3522 9600 3529 9609
          3527 9634

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 30, 10:10 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Dec 30, 10:10 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1010 AM CST MON DEC 30 2002

MADE SIGNIFICANT CHANGES TO POP/WEATHER FORECAST ACROSS SOUTH
CENTRAL AND SOUTHEAST OKLAHOMA...AND PORTIONS OF WESTERN NORTH
TEXAS. WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED TO PERSIST INTO
THE EARLY AFTERNOON HOURS SOUTH AND EAST OF I-44 CORRIDOR. SEVERE
WEATHER THREAT ALSO HIGHER THAN PREVIOUSLY EXPECTED...UPDATED
HAZARDOUS WEATHER OUTLOOK INDICATES THAT SEVERE WEATHER WILL BE
POSSIBLE NEAR AND EAST OF PROGRESSES COLD FRONT. MOISTURE MARGINAL
BUT STEEP LAPSE RATES ALLOWING FOR DECENT HAILERS.

SOUTH CENTRAL AND SOUTHEAST OKLAHOMA WILL BE IN DECENT AREA FOR
PERSISTENT MODERATE TO HEAVY RAINFALL THIS AFTERNOON AND EARLY
EVENING...AS DEFORMATION ZONE TRANSLATES ACROSS THE RED RIVER VALLEY
WITH PROGRESS OF UPPER STORM SYSTEM. WIDESPREAD 1 TO 2 INCH AMOUNTS
POSSIBLE EAST OF I-35.

NO CHANGES MADE TO FORECAST BEYOND THIS EVENING.

FCSTID = 11

158 AM CST MON DEC 30 2002

THE UPPER LOW...OVER SOUTHERN NM EARLY THIS MORNING...WILL MOVE EAST
ACROSS TX TODAY...INCREASING LIFT OVER SOUTHERN AND CENTRAL OK.
LOW-LEVEL MOISTURE ADVECTION WILL CONTINUE THROUGH THE DAY IN
SOUTHEAST OK AND BECOME COINCIDENT WITH THE ENHANCED LIFT THIS
AFTERNOON. ADDITIONALLY...A SOUTHEAST-MOVING COLD FRONT IS EXPECTED
TO BE PAST CENTRAL OK BY EARLY AFTERNOON. SHOWERS ARE EXPECTED TO
START IN THE SOUTH CENTRAL/SOUTHEAST THIS MORNING WITH SOME
THUNDERSTORMS THIS AFTERNOON. THE MENTION OF RAIN REMAINS CONFINED
TO THE SOUTHEAST THREE-FIFTHS OF THE STATE TODAY AND AREAS FARTHER
SOUTHEAST TONIGHT AS THE FRONT CLEARS THE STATE. SUBSIDENCE SHOULD
SPREAD QUICKLY WEST TO EAST TONIGHT AND EARLY TUESDAY WITH CLEARING.

THE NEXT FRONT COMES WEDNESDAY WITH A FAST-MOVING TROUGH ACROSS THE
NORTHERN ROCKIES WITH MINIMAL CHANCES FOR RAIN IN NORTHERN OK.
OTHERWISE...THE FORECAST REMAINS DRY THROUGH THE WEEK.

FCSTID =    9
OKC   62  31  53  27 /  30  20   0   0
HBR   59  28  52  26 /  10   0   0   0
SPS   65  30  54  30 /  40  20   0   0
GAG   54  20  53  23 /   0   0   0  10
PNC   59  28  50  26 /  20  10   0  10
DUA   67  36  56  30 /  60  40   0   0

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Dec 30, 8:45 AM CST, 3 hours 3 minutes before
OKZ004>048-050>052-TXZ083>090-301800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
845 AM CST MON DEC 30 2002

THIS HAZARDOUS WEATHER OUTLOOK COVERS CENTRAL AND WESTERN
OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...
SOUTHEAST OF A LINE FROM MUNDAY TEXAS...TO BURKBURNETT...TO
PURCELL...TO SHAWNEE. THE PRIMARY THREAT WILL BE LARGE HAIL.

DISCUSSION...
LOW LEVEL MOISTURE AND ATMOSPHERIC INSTABILITY WILL CONTINUE TO
INCREASE TODAY AND TONIGHT OVER SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA...AND PORTIONS OF WESTERN NORTH TEXAS. THIS WILL OCCUR
AHEAD OF A COLD FRONT...WHICH IS EXPECTED TO MOVE SOUTH AND EXTEND
ACROSS THE INTERSTATE 44 CORRIDOR BY EARLY AFTERNOON. BY EARLY
EVENING...THE FRONT IS EXPECTED TO BEGIN MOVING OUT OF THE NORMAN
NWS COUNTY WARNING AREA. A STRONG UPPER STORM SYSTEM WILL ALSO MOVE
THROUGH CENTRAL AND SOUTHERN TEXAS TODAY AND TONIGHT...INCREASING
THE INSTABILITY AND PROVIDING ADDITIONAL LIFT. THE PRIMARY THREAT
WILL BE LARGE HAIL.

SPOTTER ACTIVATION MAY BE REQUIRED THROUGHOUT THE SLIGHT RISK AREA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUE DEC 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED FROM TUESDAY THROUGH SUNDAY.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

THE NEXT HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON TODAY.

11

In the hours before

Local storm report, Dec 30, 9:17 AM CST, 2 hours 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
917 AM CST MON DEC 30 2002

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 AM    10 E WAURIKA              OK   .75 INCH HAIL
12/30/02   JEFFERSON                      REPORTED BY PUBLIC

TY
Local storm report, Dec 30, 10:14 AM CST, 1 hour 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1014 AM CST MON DEC 30 2002

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 AM    2 SE ADA                  OK   .88 INCH HAIL
12/30/02   PONTOTOC                       REPORTED BY COUNTY
                                          EMERGENCY MANAGER.

TY
Local storm report, Dec 30, 10:30 AM CST, 1 hour 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1030 AM CST MON DEC 30 2002

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    ARDMORE                   OK   .75 INCH HAIL
12/30/02   CARTER                         REPORTED BY EMERGENCY
                                          MANAGER.
SBS
Local storm report, Dec 30, 11:03 AM CST, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1103 AM CST MON DEC 30 2002

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    ADA                       OK   .75 INCH HAIL
12/30/02   PONTOTOC                       REPORTED BY EMERGENCY
                                          MANAGER.

TY
Local storm report, Dec 30, 11:24 AM CST, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1124 AM CST MON DEC 30 2002

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1123 AM    1 W FITTSTOWN             OK   .75 INCH HAIL
12/30/02   PONTOTOC                       REPORTED BY THE PUBLIC.

TJ
Local storm report, Dec 30, 11:41 AM CST, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1141 AM CST MON DEC 30 2002

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 AM    6 N TISHOMINGO            OK   89 MPH WIND GUST
12/30/02   JOHNSTON                       REPORTED BY THE MESONET.

TY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 8:45 AM CSTSevere Thunderstorm WarningOUNJefferson45 min
Dec 30, 10:21 AM CSTSevere Thunderstorm WarningOUNCarter39 min
Dec 30, 11:11 AM CSTSevere Thunderstorm WarningOUNPontotoc49 min
Dec 30, 12:12 PM CSTSevere Thunderstorm WarningOUNAtoka33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.